Colorado, 2012

Hail in Colorado, April 12, 2012

April 12, 2012 · NWS BOU · 8 events in 2 counties and zones

Severe thunderstorms produced large hail, up to 2 inches in diameter, in parts of Logan and Sedgwick Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, up to 2 inches in diameter, in parts of Logan and Sedgwick Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 9:21 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 12, 9:21 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1021 AM MDT THU APR 12 2012

.UPDATE...ENOUGH MOISTURE IN THE MOUNTAINS ALONG WITH WEAK
OROGRAPHICS TO GENERATE SOME LIGHT SNOW SHOWERS ACROSS THE HIGHER
RIDGES ALONG THE CONTINENTAL DIVIDE. WEB CAMS ALONG I-70 NEAR THE
TUNNEL SHOWING SOME PRECIP. MAIN CONCERN THOUGH WILL BE THE SEVERE
POTENTIAL ACROSS FAR NORTHEAST CORNER LATE THIS AFTERNOON. LATEST
RUC SHOWING A BRIEF PERIOD OF SHEAR INTO THE EARLY EVENING BEFORE
FLOW BECOMES WESTERLY AT ALL LEVELS. THE RUC FORECAST SOUNDINGS
ALSO POINTING TO CAPES AROUND 1500 J/KG ROUGHLY IN THE 21Z-02Z
TIME FRAME. MODELS CONTINUE SHOW A JET MAX SLIDING ACROSS
AREA...WITH THE NORTHEAST CORNER IN FAVORABLE AREA FOR LIFT.
PREVIOUS FORECASTS PINPOINTED THIS AREA NICELY...AND STILL LOOKS
ON TRACK. ONLY CHANGE WAS TO INCLUDE A SLIGHT CHANCE OF STORMS A
BIT FURTHER WEST INTO MORGAN AND NORTHEAST WELD COUNTIES...IN CASE
THE DRY LINE DEVELOPS FURTHER WEST AS SHOWN BY NAM AND GFS. WILL
KEEP URBAN CORRIDOR AND ADJACENT PLAINS DRY AS DOWNSLOPE NORTHWEST
WINDS WILL LIMIT PRECIPITATION. OVERALL CURRENT FORECASTS LOOKING
GOOD.

&&

.AVIATION...CURRENT TAF TRENDS STILL ON TRACK. WINDS TO SHIFT TO
THE NORTHWEST BEHIND EXITING TROUGH. BOTH NAM AND GFS GENERATE
SOME SHOWERS JUST NORTH OF THE DENVER. STILL BELIEVE THE BEST
CHANCE OF SHOWERS AND STORMS TO BE WELL NORTHEAST OF THE AREA AND
SHOULD NOT HAVE ANY IMPACT ON THE AIRPORTS. SLIGHT CHANCE FOR
CEILINGS AROUND 7000 FEET AGL...WILL KEEP OUT OF TAFS AT THIS
POINT. DRAINAGE WINDS EXPECTED TONIGHT WITH NO FOG OR LOW CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 420 AM MDT WED APR 12 2012/

SHORT TERM...FORECAST AREA WILL BE LEFT IN BETWEEN WEATHER SYSTEMS
TODAY AS LAST NIGHT/S UPPER TROUGH MOVES OUT ONTO THE CENTRAL
PLAINS AND THIS WEEKEND/S UPPER TROUGH MOVES ONSHORE OVER
CALIFORNIA.  THE ONLY IMPACT FROM THE WEST SHOULD BE SOME CIRRIFORM
CLOUDS OVER THE MOUNTAINS DURING THE AFTERNOON.  ACROSS THE
PLAINS...THERE WILL BE A MIX OF MID LAYER CLOUDS AND AREAS OF
STRATUS THIS MORNING...LEFT OVER FROM THE ROUND OF MODERATE RAIN
SHOWERS THAT MOVED OVER DURING THE EARLY MORNING HOURS.  DAYTIME
INSOLATION SHOULD CLEAR OUT MOST CLOUDINESS BY MIDDAY.  TEMPERATURES
SHOULD BE A LITTLE COOLER TODAY BECAUSE OF THE MOISTURE EVAPORATING
OUT OF THE GROUND FROM LAST NIGHT/S RAINS.  ZONES ON THE FAR EASTERN
PLAINS COULD SEE ANOTHER ROUND OF  THUNDERSTORMS DEVELOP THIS
AFTERNOON AND EARLY EVENING.  MOISTURE AND INSTABILITY ARE FORECAST
TO LINGER OVER THE EASTERN COLORADO BORDER TODAY AS A LOW PRESSURE
TROUGH REMAINS IN PLACE ACROSS THE EASTERN PLAINS.  SOUTHERLY LOW
LEVEL FLOW ACROSS WESTERN KANSAS WILL KEEP DEWPOINTS IN THE UPPER
40S AND LOWER 50S WHILE A FAVORABLE WIND SHEAR PROFILE DEVELOPS LATE
THIS AFTERNOON.  MODEL SOUNDINGS SHOW ABOUT 1000 G/KG OF ENERGY
DURING THE AFTERNOON AND EARLY EVENING HOURS.  THE ARRIVAL OF THE
JET ALOFT MAY BE THE FINAL PIECE OF THE PUZZLE FOR ORGANIZED
CONVECTION TO DEVELOP.  A THIN SLICE OF THE STATE IS UNDER SLIGHT
RISK OF SEVERE THUNDERSTORMS BECAUSE OF THIS.  STORMS THAT DEVELOP
SHOULD RAPIDLY MOVE EASTWARD AND OUT OF THE FORECAST AREA DURING THE
EVENING.

LONG TERM...MODELS HAVE STRONG WEST-SOUTHWESTERLY FLOW ALOFT FOR
THE FORECAST AREA FRIDAY.  BY FRIDAY AFTERNOON A JET MAXIMUM IS
STRETCHED ACROSS COLORADO...SOUTHWEST-TO-NORTHEAST.  THIS JET MAX
CONTINUES FRIDAY NIGHT...WITH THE FLOW ALOFT DUE SOUTHWESTERLY.
ON SATURDAY...THE STRONG SOUTHWESTERLY FLOW ALOFT IS ON THE DECREASE
AS AN UPPER TROUGH MOVES EASTWARD TOWARDS THE CWA.  BY 00Z LATE
SATURDAY AFTERNOON...MODELS SHOW A CLOSED UPPER CIRCULATION JUST
NORTH OF THE FOUR CORNERS.  THE GFS AND ECMWF ARE A BIT SLOWER AND
FURTHER SOUTH AND WEST WITH THESE FEATURE SATURDAY OVERNIGHT.  BY
12Z EARLY SUNDAY MORNING...THE UPPER TROUGH AXIS IS JUST GETTING
INTO THE WESTERN CWA...WITH THE UPPER CIRCULATION CENTER OVER THE
SOUTHEASTERN CORNER OF OUR CWA ACCORDING TO THE GFS AND ECMWF.  THE
NAM IS A BIT NORTHEAST OF THERE WITH ITS CIRCULATION CENTER.  THE QG
VERTICAL VELOCITY FIELDS BRING IN UPWARD SYNOPTIC SCALE ENERGY BY
FRIDAY EVENING CONTINUING THROUGH SATURDAY NIGHT.  THE STRONGEST
MOTION IS PROGGED SATURDAY NIGHT AND IS OVER THE NORTHERN CWA.  THE
LOW LEVEL PRESSURE AND WIND FIELDS POINT TO SOUTHWESTERLY LOW LEVEL
WINDS FRIDAY INTO SATURDAY MORNING.  A SURFACE LOW DEVELOPS AND THE
GFS HAS IT OVER EAST CENTRAL COLORADO BY 12Z SUNDAY MORNING.  THE
ECMWF HAS IT A BIT EAST OF THERE.  THE NAM HAS IT OVER THE NORTHEAST
CORNER OF NEBRASKA AT 12Z SUNDAY MORNING.  SO BY SATURDAY NIGHT
MIDNIGHT...THE GFS AND ECMWF HAVE UPSLOPE FOR MOST OF OUR PLAINS...
THE NAM HAS NORTHWESTERLY FLOW DOWN LOW.  FOR MOISTURE...IT
INCREASES IN THE MID AND UPPER LEVELS THROUGH THE DAY ON FRIDAY.  ON
FRIDAY NIGHT...THE NAM HAS DEEP MOISTURE OVER THE MOUNTAINS...WITH
SOME ALOFT FOR THE PLAINS.  THE GFS IS DRIER ALL AROUND.  ON
SATURDAY...THE GFS BRINGS MOISTURE IN DURING THE AFTERNOON.  THE NAM
HAS MOISTURE PRETTY DEEP OVER THE MOUNTAINS MOST OF THE DAY...WITH
MOISTURE DEEPENING OVER THE WESTERN HALF OF THE PLAINS BY
AFTERNOON.  ON SATURDAY NIGHT...THE GFS HAS DEEP MOISTURE OVER THE
WESTERN TWO-THIRDS OF THE CWA...THE NAM HAS IT OVER ALL THE CWA.
THE ECMWF LOOKS QUITE SIMILAR TO THE GFS CONCERNING SATURDAY NIGHT'S
MOISTURE.  THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION
OVER THE MOUNTAINS FRIDAY AFTERNOON THROUGH SATURDAY MORNING.  BY
SATURDAY AFTERNOON...BETTER AMOUNTS ARE PROGGED OVER THE
MOUNTAINS...WITH SMALLER AMOUNTS MOVING OUT ONTO MOST OF THE PLAINS.
ON SATURDAY NIGHT...THE GFS AND ECMWF SHOW QUITE A BULLSEYE OF
MEASURABLE PRECIPITATION OVER THE FOOTHILLS AND ADJACENT PLAINS.
THE NAM HAS THE LION'S SHARE OVER THE CWA'S NORTH-CENTRAL BORDER.
ALL THE MODELS HAVE SNOW FOR THE FOOTHILLS AND SOME OF THE PLAINS
SATURDAY NIGHT.  THE WET BULB HEIGHTS ON THE FORECAST SOUNDINGS ALSO
POINT TO THIS BY 03Z SATURDAY EVENING. SO FOR POPS...WILL GO WITH
"CHANCE"S IN THE HIGH MOUNTAINS FROM FRIDAY AFTERNOON THROUGH NOON
SATURDAY.  OROGRAPHIC ENHANCEMENT IS NOT EXPECTED...BUT THERE IS
MOISTURE AND SYNOPTIC SCALE ENERGY.  WILL UP POPS TO 70-80%S BY
SATURDAY AFTERNOON...CONTINUING THROUGH SATURDAY NIGHT.  NO
HIGHLIGHTS RIGHT NOW.  FOR THE PLAINS...WILL KEEP IT DRY THROUGH
SATURDAY MORNING.  WILL GO WITH 20-30%S SATURDAY AFTERNOON...THEN
"LIKELY"S FOR SATURDAY NIGHT.  RIGHT NOW...BELIEVE MORE IN THE
FEATURE LOCATIONS ON THE GFS AND ECMWF.  IF THE NAM COMES TRUE...THE
PLAINS WILL HAVE LESS.  FOR TEMPERATURES...FRIDAY'S HIGHS ARE 0-1.5
C COOLER THAN TODAY'S EXPECTED READINGS.  SATURDAY'S HIGHS COOL OFF
1-6 C...THE LEAST OVER THE NORTHEAST CORNER.  FOR THE LATER DAYS...
SUNDAY THROUGH WEDNESDAY...THE UPPER TROUGH/CLOSED LOW MOVES OUT BY
SUNDAY EVENING...WITH NORTHWESTERLY FLOW ALOFT BEHIND IT THROUGH
WEDNESDAY.   FOR MOISTURE...THE MOUNTAINS DRY OUT SUNDAY NIGHT INTO
MONDAY MORNING.  THEN MOISTURE RETURNS WITH THE NORTHWESTERLY FLOW
ALOFT FOR MUCH OF THE PERIOD...WITH THE DEEPEST PROGGED MONDAY NIGHT
INTO TUESDAY.   THE PLAINS LOOK DRY FROM MONDAY THROUGH WEDNESDAY.
TEMPERATURES STAY COOL SUNDAY AND MONDAY...THEN WARM SOMEWHAT
TUESDAY AND AGAIN WEDNESDAY.

AVIATION...MOISTURE LEVELS AT LOW AND MID LEVELS WILL BE DECREASING
TODAY ALLOWING FOR MOSTLY SUNNY SKIES.  SOME CIRRUS CLOUDS WILL
BEGIN FILTERING OVERHEAD DURING THE AFTERNOON AND EVENING BUT
CEILINGS...IF ANY...SHOULD REMAIN WELL ABOVE 6000 FEET AGL.  WINDS
WILL BE OUT OF THE SOUTH THIS MORNING...BUT THEN SWITCH TO
NORTHWESTERLY IN THE EARLY AFTERNOON AS A LEE TROUGH OF LOW PRESSURE
SHIFTS EAST OF THE AIRPORT.  WINDS ARE THEN EXPECTED TO RETURN TO
TYPICAL DRAINAGE PATTERNS THIS EVENING.  SHIFTING WIND DIRECTIONS
SHOULD BE ONLY AVIATION IMPACT FOR THE NEXT 24 HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...D-L
LONG TERM....RJK
AVIATION...D-L
Hazardous weather outlook, Apr 12, 11:51 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1251 PM MDT THU APR 12 2012

COZ030>051-131900-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1251 PM MDT THU APR 12 2012

 THIS IS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH
CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE FAR
NORTHEAST PLAINS OF COLORADO...CONTINING INTO THE EVENING. SOME STORMS
COULD BECOME SEVERE EAST OF A STERLING TO LAST CHANCE LINE WITH
HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH
POSSIBLE. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE.
ELSEWHERE ACROSS NORTH CENTRAL AND NORTHEAST COLORADO NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN INCREASING CHANCE FOR RAIN AND SNOW IN THE
MOUNTAINS AND HIGH VALLEYS OF NORTH CENTRAL COLORADO DURING THE
DAY FRIDAY INTO FRIDAY NIGHT WITH A DEVELOPING PACIFIC STORM
SYSTEM MOVING TOWARDS THE STATE. THE CHANCE FOR RAIN AND SNOW
WILL CONTINUE TO INCREASE IN THE HIGH COUNTRY ON SATURDAY AS THIS
STORM MOVES THROUGH THE FOUR CORNERS AREA. THERE WILL ALSO BE A
CHANCE OF RAIN SHOWERS ON THE NORTHEAST PLAINS ON SATURDAY WHERE
TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE FREEZING DURING THE
DAY.

SATURDAY NIGHT INTO SUNDAY NIGHT...FORECAST MODELS CURRENTLY SHOW
THIS STORM TRACKING ALONG THE COLORADO-NEW MEXICO LINE SATURDAY
NIGHT...THEN NORTHEAST ACROSS SOUTHEAST COLORADO DURING THE DAY
SUNDAY. SHOULD THIS OCCUR...THE NORTH CENTRAL MOUNTAINS...FRONT
RANGE FOOTHILLS AND PALMER DIVIDE COULD POTENTIALLY SEE SIGNIFICANT
SNOWFALL...PARTICULARLY ON EAST FACING SLOPES ABOVE 6000 FEET.
WE COULD BE TALKING ABOUT SNOW ACCUMULATIONS MEASURED IN FEET BY
SUNDAY EVENING. FOR LOWER ELEVATIONS...GENERALLY BELOW 6000
FEET...PRECIPITATION WITH THIS PASSING STORM SYSTEM MAY FALL AS
ALL RAIN OR A MIX OF RAIN AND SNOW. HOWEVER...SHOULD TEMPERATURES
TURN COLDER THAN EXPECTED SATURDAY NIGHT AND SUNDAY...THE I-25
URBAN CORRIDOR AND NEARBY PLAINS COULD SEE SEE SEVERAL INCHES OF
SNOW ACCUMULATION. AT ANY RATE...THE POTENTIAL FOR MEASURABLE
PRECIPITATION LOOKS PROMISING FOR MUCH OF THE OUTLOOK AREA THIS
WEEKEND. STAY TUNE FOR THE LATEST INFORMATION ON THIS POTENTIAL
WINTER-LIKE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 12, 11:49 AM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1249 PM MDT THU APR 12 2012

COZ048-121930-
LOGAN COUNTY CO-
1249 PM MDT THU APR 12 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHWESTERN LOGAN COUNTY

AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 3 MILES WEST OF WILLARD...OR
18 MILES WEST OF STERLING...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WILLARD...
PAWNEE PASS...MERINO AND LOGAN CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR NORTHEAST COLORADO.

&&

LAT...LON 4072 10335 4044 10333 4050 10347 4052 10347
      4052 10353 4071 10351
TIME...MOT...LOC 1849Z 279DEG 7KT 4055 10352

GIMMESTAD

The radar

The Denver radar (KFTG), 124 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Logan

When
April 12, 12:08 PM MST
Where
Logan County, Willard
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.550, -103.480

Hail, Logan

When
April 12, 1:35 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.840

Hail, Logan

When
April 12, 1:40 PM MST
Where
Logan County, 3.34 mi SW of Fleming
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.650, -102.880

Hail, Logan

When
April 12, 1:45 PM MST
Where
Logan County, 1.57 mi E of Fleming
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.800

Hail, Sedgwick

When
April 12, 2:21 PM MST
Where
Sedgwick County, 1.25 mi ENE of Dorsey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.910, -102.600

Hail, Sedgwick

When
April 12, 2:24 PM MST
Where
Sedgwick County, 2.09 mi W of Sedgwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.560

Hail, Sedgwick

When
April 12, 2:45 PM MST
Where
Sedgwick County, 0.87 mi SW of Ovid
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.940, -102.390

Hail, Sedgwick

When
April 12, 2:56 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372242, 372243, 372244, 372245, 372246, 372247, 372248, 372249.